My Cart

Ibuprofen

As low as £5.60
In stock
SKU
EC000007
Ibuprofen/Naproxen is a non-steroidal anti-inflammatory drug, used for pain relief. It works by stopping the effects of hormones that cause pain and inflammation.
Next Day Delivery

Next day delivery

Free option available

Free Prescription

Free prescription

With free medical assessment

No fees

No hidden fees

Genuine, branded medication

Discreet packaging

Discreet packaging

Fully secure & confidential

What is Ibuprofen?

Ibuprofen is an over the counter pain relief medication, available without prescription. It is one of a group of medicines called “non steroidal anti inflammatory drugs” (NSAIDs) which are used to relieve pain and inflammation caused by acute or chronic conditions.

Ibuprofen can be used to treat mild to moderate pain, such as period pain, a migraine, acute dental pain and back pain, as well as treating more severe inflammation in joints caused by arthritis and osteoarthritis. It can also be used to treat fever and sprains or strains.

Ibuprofen can be bought at most supermarkets and retail outlets. It is also available from online pharmacies. Ibuprofen comes in several forms, including as 400 mg and 600 mg tablets, capsules for oral use, creams, a gel or as liquid. Ibuprofen is known under various brand names, such as Nurofen, Advil and Brufen.

For more information on Ibuprofen 400mg tablets, please read the patient information leaflet, 400mg & 600mg

How it works

Ibuprofen works by reducing hormones that cause the sensation of inflammation and pain within the body. It therefore reduces the sensation of pain, swelling and inflammation.

The painkilling effects of Ibuprofen usually take 20-30 minutes to work if you take it internally. The gel can take up to two days to work if you put it on your skin, The anti-inflammatory properties of Ibuprofen can sometimes take several weeks to take effect.

Ibuprofen can also be mixed with other medication, for example medication for a blocked nose, and sold as a combined remedy for various problems, such as cold and flu medication.

Before you take it

Ibuprofen 400 mg tablets can be taken by children and adults age 12 and over.

Ibuprofen should not be taken by anyone with an allergy to Ibuprofen medication, or any of the ingredients contained within it. Some Ibuprofen medications can contain aspartame, soya, gluten, glucose, sodium and lactose. If you are allergic to any of these ingredients, Ibuprofen may be unsuitable for you.

Ibuprofen is not suitable for anyone currently taking a daily dose of aspirin above 75mg. It is also not suitable for women in the last three months of pregnancy.  

It is important that you don’t take Ibuprofen and consult your doctor if:

  • You have experienced a stomach ulcer, perforation or bleeding
  • You are allergic to Ibuprofen
  • You have experienced severe liver, kidney or heart failure

Anti-inflammatory medications such as Ibuprofen may be associated with an increased risk of a heart attack or stroke. You should not exceed the recommended dose or treatment.

If you have experienced angina (chest pains), a heart attack, bypass surgery, narrow or blocked arteries or a stroke, you should consult your pharmacist or doctor before you take this medication.

If you plan to use Ibuprofen while you’re taking antidepressants, such as citalopram, escitalopram or fluoxetine, this can make you bruise or bleed more easily. It’s best to seek advice from your doctor in this case.  Ibuprofen can also interact with other medications, including lithium, methotrexate, warfarin or other blood thinners and blood pressure medication.

You must also consult your doctor before you take Ibuprofen if you have a connective tissue disorder, such as SLE, high blood pressure or cholesterol, if you are pregnant or breastfeeding, if you are taking any other painkilling medication, if you have chickenpox, or if you have asthma or have had a history of asthma.

Dosage Instructions

In adults and children over 6 years of age, you should take one tablet 3 times a day. If this is not effective, your doctor may recommend a higher dosage.

Ibuprofen is safe to take alongside codeine or paracetamol, but you should not take it with other anti inflammatory drugs without first consulting your doctor.

You must leave at least 6 hours between doses if you are taking 3 tablets per day, and 4 hours between doses if you have been prescribed a higher dose by your doctor.

The maximum recommended dose of Ibuprofen is eight 400mg tablets in 24 hours. You should not exceed this. You need to take the lowest dose for the shortest time possible to relieve your pain or inflammation. Ibuprofen is not usually a long-term medication, and should not normally be taken for more than three weeks without talking to your doctor.

If you are in constant pain, it’s possible that your doctor may prescribe slow-release tablets. You should take these as prescribed, leaving at least 10-12 hours between doses.

You must swallow Ibuprofen tablets whole, with plenty of water. Do not chew or crush them. If you have difficulty swallowing tablets, Ibuprofen is also available as granules that you mix with water to drink or as a syrup. You should take Ibuprofen after eating food, because it can cause irritation to an empty stomach.

Common Side Effects of Ibuprofen

Ibuprofen has been known to cause allergic reactions in some people. You should seek medical advice immediately if you experience any of the following:

  • Sneezing
  • Runny nose
  • Hives
  • Swelling of the lips
  • Swelling of the face
  • Swelling of the tongue or throat

You should immediately call an ambulance if you experience chest pains, a racing heart, numbness or weakness on one side of the body, or slurred speech. This indicates that you are having a stroke or a heart attack.

There are other common side effects related to taking Ibuprofen. You should immediately stop using it and tell your doctor if you experience any of the following:

  • Swelling or rapid weight gain
  • Signs of stomach bleeding - coughing up blood, vomit that looks like coffee granules, or black stools
  • Problems with your vision
  • Signs of a kidney problem - issues urinating, swelling in your feet, shortness of breath
  • A skin rash
  • Pale skin or feeling light-headed

Other, less serious side effects of Ibuprofen can include:

  • Mild heartburn
  • Vomiting
  • Tinnitus (ringing in your ears)
  • Bloating or wind
  • Diarrhoea or constipation
  • 



If you are in any doubt, please consult your doctor or pharmacist. This list is not exhaustive, and for a full list of common and potential side effects, you should read the above “before you take it” and the patient information leaflet for either 400mg or 600mg tablets.

Frequently Asked Questions (FAQs)

Is Ibuprofen safe for children?

Yes. Ibuprofen 400mg tablets are safe for children and adults over 12 years of age. A smaller dose, or a different type of Ibuprofen, such as a syrup or Ibuprofen gel, can be given to children under 12 years old.

Do I need a prescription?

It depends. You can buy 200mg Ibuprofen from any general retailer. However, pharmacies can sell 400mg and 600mg extended release Ibuprofen. if you are in any doubt as to your symptoms, or whether Ibuprofen is suitable for you, you should consult your doctor.

What happens if I miss a dose?

This should not normally cause you a problem. Take your medication as soon as you remember, and leave between 4 - 6 hours for your next dose. Do not double up for a missed dose.

What happens if I take too much?

Taking too much Ibuprofen can cause significant health problems, such as damage to the intestines or bleeding in your stomach. In rare cases it can be fatal. You should always take Ibuprofen exactly as directed. If you suspect you have overdosed on Ibuprofen, you must contact your local hospital or A&E centre immediately.

I’m pregnant. Can I take Ibuprofen?

You can usually take Ibuprofen while pregnant as long as you are not within the last three months of pregnancy. Be aware that if you are trying to get pregnant, Ibuprofen can affect fertility while you are taking it. This is not permanent - it is reversed when you stop taking Ibuprofen. It is best to be sure, so always ask your doctor or pharmacist before you take Ibuprofen when pregnant.

More Information
Dosage No
Dosage Instructions Please see medicine label for the dosage instructions.